|Back||Reported Adverse Drug Reaction Cases|
|Proton pump inhibitors and possible fracture risk|
Proton pump inhibitors (omeprazole, pantoprazole, lansoprazole, rabeprazole and esomeprazole) have been available in Australia since the mid 1990s.
To date three large retrospective studies have suggested an association between proton pump inhibitors (PPIs) and an increased incidence of fractures.1,2,3
A Canadian review of administrative data (electronic bills submitted by medical professionals) spanning 1996-2004 showed an increased risk of hip fractures for people exposed to PPIs for 5 years or more. After 7 or more years of exposure to PPIs the risk of hip fractures increased even further (OR = 4.55, 95% CI 1.68-12.29, p = 0.002).1
A review of data from the year 2000 in the Danish National Hospital Discharge Registry (where clinicians code admission diagnosis according to ICD criteria) showed that exposure to PPIs within the preceding year was associated with an increased overall fracture risk and an even greater risk of hip fracture (OR 1.45, 95% CI 1.28-1.65).2
Similarly, a US study of the UK General Practice Database (from 1987-2003) identified a statistically significant increase in hip fractures with PPI exposure of more than 1 year, and also found that the risk increased with increasing duration of therapy and high dose therapy.3
These studies are observational in design and consequently are subject to confounding. Further study is necessary to verify and more clearly define the association.
The biological mechanism underlying this possible association is unknown. One explanation may be that the absorption of dietary calcium is dependent on a low pH in the stomach and as PPIs are potent inhibitors of acid secretion from the gastric parietal cells, there will be an increase in pH.4 However the effect of this, if any, on bone density in the long term is still unknown and it is certainly possible that other factors contribute to the observed increase in fracture risk.
To date, we have received only two reports of cases where a PPI has been associated with a pathological fracture and/or osteoporosis; the PPI was the sole suspect in only one of these cases. This low reporting rate may reflect a low index of clinical suspicion given the high prevalence of hip fractures in Australia and the common prescription of PPIs.
Despite the limitations of the available data, it would seem reasonable to consider the potential for increased fracture risk when prescribing and maintaining patients on PPI therapy. Clinicians should prescribe the lowest effective dose for recognised indications and periodically re-evaluate individual cases to determine whether PPI therapy remains necessary.
ADRAC also reminds prescribers to be aware of the potential cumulative risk for individuals taking more than one medication known to increase fracture risk. This risk should also be taken into account when prescribing concomitant medicines known to increase the risk of falls.5
Australian Adverse Drug Reactions Bulletin
Volume 28, Number 1, February 2009
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
|» Applications Forms
» Forms & Fees
» Licence Conditions
» Health, Pharma. Policies & Reports
» Govt. Bodies
» Information Centre
|» Regulatory News
» Research News
» News in Hindi
» Contact Us
DrugsControl.org - Jaipur, INDIA. All Rights Reserved |
||Site last updated: December 30, 1899 at|